South Dakota, 2010

Flash Flooding and Flooding in South Dakota, May 24 to 27, 2010

May 24 to 27, 2010 · NWS UNR · 9 events in 6 counties and zones

A strong upper level wave combined with abundant moisture to produce strong thunderstorms over western South Dakota. Torrential rain of two to four inches fell across the eastern and southern slopes of the Black Hills in a brief period, causing flooding from Piedmont southward to the Nebraska border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$525,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong upper level wave combined with abundant moisture to produce strong thunderstorms over western South Dakota. Torrential rain of two to four inches fell across the eastern and southern slopes of the Black Hills in a brief period, causing flooding from Piedmont southward to the Nebraska border. Flood waters continued downstream on the Cheyenne River to the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 1:53 PM MST, 16 minutes earlier.

Area forecast discussion, May 24, 1:53 PM MST, 16 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT MON MAY 24 2010

.DISCUSSION...WIDSPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THIS EVENING...THEN SHIFT NORTH/EAST OF OUR CWFA. COMBINATION
OF SEVERE STORMS AND FLOODING ARE ONGOING. VERY WINDY CONDITIONS
ALSO EXPECTED. THIS DISCUSSION IS ABBREVIATED DUE TO ONGOING SEVERE
WEATHER.

LOW LIFTS NORTHWARD THIS EVENING...WITH DRY SLOT ACROSS MUCH OF
WESTERN/CENTRAL SOUTH DAKOTA OVERNIGHT. SOME WRAP AROUND SHOWERS
POSSIBLE NE WY/NW SD. DRY AND MILD TUESDAY. SW FLOW RETURNS FOR
WEDNESDAY FOR ANOTHER CHANCE OF SHOWERS/TSTMS.

EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD OVER THE NORTHERN PLAINS
LATE IN THE WEEK. THIS WILL BRING MAINLY DRY WEATHER THURSDAY AND
FRIDAY. TEMPERATURES WILL BE ABOVE AVERAGE THROUGH THROUGH SATURDAY.
THE NEXT WEATHER SYSTEM IS PROGGED TO COME THROUGH THE AREA THIS
UPCOMING WEEKEND...WITH A CHANCE FOR SHOWERS AND STORMS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA
THIS AFTERNOON. AREAS OF MVFR/IFR CONDITIONS CAN BE EXPECTED ACROSS
THE AREA THROUGH THE AFTERNOON. GUSTY SOUTH TO SOUTHWEST WINDS WILL
DEVELOP ACROSS MUCH OF THE AREA LATER TODAY AS A COOL FRONT
APPROACHES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-BUTTE-CENTRAL BLACK
     HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA
     FOOT HILLS-JACKSON-MELLETTE-NORTHERN BLACK HILLS-NORTHERN
     FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
     PERKINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN
     FOOT HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
     HILLS-TODD-TRIPP-ZIEBACH.

     HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     BENNETT-HAAKON-JACKSON-MELLETTE-TODD-TRIPP.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR CUSTER CO
     PLAINS-FALL RIVER-HERMOSA FOOT HILLS-PENNINGTON CO PLAINS-
     SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS.

     WIND ADVISORY FROM 9 PM THIS EVENING TO NOON MDT TUESDAY FOR
     HARDING-PERKINS.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NORTHERN FOOT
     HILLS-RAPID CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT
     FOOT HILLS.

     WIND ADVISORY UNTIL NOON MDT TUESDAY FOR BUTTE-NORTHERN MEADE CO
     PLAINS.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZIEBACH.

WY...FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-WESTERN
     CROOK-WYOMING BLACK HILLS.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR SOUTHERN
     CAMPBELL-WESTON.

&&

JOHNSON/CALDERON
Hazardous weather outlook, May 24, 4:59 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
559 AM MDT MON MAY 24 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
559 AM MDT (659 AM CDT) MON MAY 24 2010

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS WESTERN SOUTH DAKOTA...
...FLOOD WATCH THROUGH TONIGHT FOR PARTS OF NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA...
...HIGH WIND WARNING THIS AFTERNOON AND EVENING FOR PORTIONS OF
NORTHEAST WYOMING...SOUTHWEST SOUTH DAKOTA...AND SOUTH CENTRAL SOUTH
DAKOTA...
...WIND ADVISORY FOR PORTIONS OF WEST CENTRAL SOUTH DAKOTA LATE THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG AREA OF LOW PRESSURE OVER SOUTHEAST WYOMING WILL MOVE INTO
WESTERN SOUTH DAKOTA THIS AFTERNOON. AHEAD OF THE LOW...GUSTY SOUTH
WINDS WILL DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA...WITH WIND
GUSTS TO 60 MPH THIS AFTERNOON AND EARLY EVENING. AS THE LOW MOVES
THROUGH WESTERN SOUTH DAKOTA THIS AFTERNOON...A COLD FRONT WILL SLIDE
THROUGH SOUTHWESTERN SOUTH DAKOTA. THIS WILL ALLOW STRONG WESTERLY
WINDS TO DEVELOP ACROSS PORTIONS OF NORTHEAST WYOMING AND
SOUTHWEST SOUTH DAKOTA.

THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON...WITH A
MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
MAIN THREAT. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. WITH STREAMS
RUNNING NEAR BANK-FULL...HEAVY DOWNPOURS MAY RESULT IN AREAS OF
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...
AND A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.

In the hours before

Local storm report, May 24, 1:09 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
209 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TORNADO          8 SW FAITH              44.93N 102.15W
05/24/2010                   MEADE              SD   TRAINED SPOTTER

            LARGE TORNADO 8 MILES SOUTHWEST OF FAITH.

&&

WETENKAMP
Local storm report, May 24, 1:34 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             13 NE NEWELL            44.84N 103.22W
05/24/2010  E1.25 INCH       BUTTE              SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, May 24, 1:42 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             ORAL                    43.40N 103.27W
05/24/2010  E1.25 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, May 24, 1:51 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     8 WNW USTA              45.25N 102.31W
05/24/2010  E70 MPH          PERKINS            SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, May 24, 1:55 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             12 SSE HOOVER           44.96N 103.13W
05/24/2010  E1.00 INCH       BUTTE              SD   TRAINED SPOTTER

            VERY HEAVY RAIN ALONG WITH QUARTER SIZE HAIL.

&&

WETENKAMP
Local storm report, May 24, 2:02 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             10 E MAURINE            45.04N 102.39W
05/24/2010  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

&&

WETENKAMP

The radar

The Rapid City radar (KUDX), 49 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

6 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Pennington

When
May 24, 2:09 PM MST to 7:00 PM MST
Where
Pennington County, 4.21 mi N of Johnson Siding to 7.7 mi SW of Mt Rushmore
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.140, -103.445

Heavy rain caused flash flooding from Rapid City to Farmingdale and in Keystone. Rapid Creek on the east side of Rapid City rose quickly and flooding was reported along the creek. A couple of homes were surrounded by water, several county roads were flooded, and a few basements flooded in Keystone.

Flash Flood, Meade

When
May 24, 2:45 PM MST to 7:00 PM MST
Where
Meade County, 8.05 mi NE of Piedmont to 8.47 mi SSW of Piedmont
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
44.300, -103.250

Heavy rain caused flash flooding in southern Meade County from Black Hawk to Elm Springs. Flash flooding was reported along Elk Creek, Antelope Creek, and Box Elder Creek. A few homes reported water in their basements and several county roads were flooded.

Flash Flood, Custer

When
May 24, 3:02 PM MST to 7:00 PM MST
Where
Custer County, 7.67 mi NW of Custer State Park to 6.14 mi WSW of Buffalo Gap
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
43.860, -103.490

Heavy rain caused flash flooding along the eastern Custer County foothills. Flooding was reported on Iron Creek, Battle Creek, Grace Coolidge Creek, Lame Johnny Creek, French Creek, and Beaver Creek. Several County roads were damaged from the flooding.

Flood, Fall River

When
May 24, 3:45 PM MST to May 25, 6:00 PM MST
Where
Fall River County, 5.29 mi NE of Hot Springs to 11.9 mi NE of Edgemont
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
43.480, -103.400

Heavy rain caused flooding along the Fall River, Horsehead Creek, Hat Creek, Beaver Creek, and other smaller creeks and streams in Fall River County. The low water crossings in Hot Springs at South Sixth Street and at Joplin Avenue were flooded as well as several county roads. The creeks and streams were so high that Angostura Reservoir filled up and over 5900 cfs was being released. This was the first time in 10 years that Angostura Reservoir was full. The saturated soil and gusty winds also helped to bring down several large trees in Hot Springs.

Flood, Pennington

When
May 24, 7:00 PM MST to May 25, 11:00 AM MST
Where
Pennington County, 19.83 mi NNE of Creighton to 5.73 mi NNE of Wasta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.510, -102.030

Flooding was reported from Rapid City to Farmingdale and along Rapid Creek. A couple of homes were surrounded by water and several county roads were flooded.

Flood, Meade

When
May 24, 7:00 PM MST to May 25, 5:00 PM MST
Where
Meade County, 8.05 mi NE of Piedmont to 8.47 mi WSW of Black Hawk
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.300, -103.250

Flooding was reported in southern Meade County along Elk Creek, Antelope Creek, and Box Elder Creek. A few homes reported water in their basements and several county roads were flooded.

Flood, Custer

When
May 24, 7:00 PM MST to May 25, 6:00 PM MST
Where
Custer County, 9.21 mi WNW of Hermosa to 9.39 mi WSW of Buffalo Gap
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.860, -103.360

Flooding was reported along streams in eastern Custer County foothills including Iron Creek, Battle Creek, Grace Coolidge Creek, Lame Johnny Creek, French Creek, and Beaver Creek. Several county roads were damaged from the flooding.

Flood, Ziebach

When
May 25, 8:00 AM MST to May 27, 1:30 AM MST
Where
Ziebach County, 5.11 mi WSW of Bridger to 20.68 mi WSW of Bridger
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
44.530, -102.000

Minor flooding occurred along the Cheyenne River.

Flood, Haakon

When
May 25, 8:00 AM MST to May 27, 1:30 AM MST
Where
Haakon County, 16.79 mi WNW of Milesville to 9.2 mi W of Milesville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
44.510, -102.000

Minor flooding occurred along the Cheyenne River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230453, 230454, 230455, 230469, 230465, 230467, 230468, 230470, 230473.